Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

September 29, 2021Comanche County, Kansas

NWS Dodge City, KS issued this special weather statement at Sep 29, 2021, 6:45 PM CDT for Comanche County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 29, 2021, 6:45 PM CDT (23:45 UTC)
Expired
Sep 29, 2021, 7:30 PM CDT
In force
45 min
Issued by
NWS Dodge City, KS
Hail
0.75 in
Wind
30

County Comanche County, KS

The radar

The Dodge City radar (KDDC), 92 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 201 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
201 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
1351 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

342 
WWUS83 KDDC 292345
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
645 PM CDT Wed Sep 29 2021
 
KSZ089-300030-
Comanche KS-
645 PM CDT Wed Sep 29 2021

...A strong thunderstorm will impact portions of south central
Comanche County through 730 PM CDT...

At 644 PM CDT, Doppler radar was tracking a strong thunderstorm near
Buttermilk, moving north at 15 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Buttermilk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3720 9941 3719 9915 3700 9923 3700 9936
TIME...MOT...LOC 2344Z 182DEG 13KT 3701 9930 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

$$

FINCH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Sep 29, 2:00 PM CDT, 4 hours 45 minutes earlier.

Area forecast discussion, Sep 29, 2:00 PM CDT, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
200 PM CDT Wed Sep 29 2021

...Updated Long Term...

.SHORT TERM...(This afternoon through Thursday night)
Issued at 1200 PM CDT Wed Sep 29 2021

Midday surface analysis depicted the strong cold front making
progress through western South Dakota/Nebraska into northeast
Colorado. Satellite imagery revealed a mid cloud deck across
central Kansas, with full sunshine across the prefrontal warm
sector across SW KS. Instability will build through the afternoon,
as the insolation interacts with southeast winds to increase
CAPE to near 2000 J/kg by 4 pm. There is not much of a trigger
available through early evening, and models are resistant to
developing much convection, but can't rule out some isolated
activity evolving from the expected cumulus field.

Strong cold front is expected to enter the northwest zones around
10 pm, reach Dodge City by 4 am, and exit the southeast zones by
sunrise. All short range models and CAMs have converged on what
the deterministic ECMWF has been saying for days...an MCS will
accompany the frontal passage tonight and early Thursday. Numerous
thunderstorms are expected to continuously develop along the
front's convergence zone through the night and Thursday morning,
with training likely as the cold front undercuts the storms and
lifts them over the cool stable air. As such areas of heavy rain
are expected, and included in the grids, along with increasing
pops to 90% where confidence is highest where the MCS will track.
The severe risk is minimal; the largest threat from the mesoscale
environment would be strong wind gusts, but this will be tampered
down by the nocturnal timing. Hydrology issues will be the main
focus overnight, but the MCS is expected to make steady southeast
progress with the cold front into the southeast zones by mid
morning Thursday. QPF of 1-2 inches will be common, but as usual,
far western Kansas (Hamilton to Morton) may struggle to get much
from this event.

A dramatic change to fall on Thursday. Rain coverage will decrease
steadily from northwest to southeast during the daylight hours,
and aligned pops in that direction. Consensus of short term
models and the 12z NAM is post-frontal stratus will fill in
immediately behind the cold front, and persist through the day.
12z NAM/GFS both show this, with 850 mb remaining near saturation.
With little if any insolation, and models cooling 850 mb to near
13C, lowered temperatures on Thursday, with most locations
struggling to make progress into the lower to mid 60s. NAM
guidance is probably too cold, holding some NW zones in the 50s,
but given it is expected to be dry in these areas by afternoon,
and it is still the last day of September, stayed above the
coldest guidance. The bottom line is Thursday will be dramatically
different with below normal temperatures. Low clouds and north
winds gusting to 30 mph will add to the change.

Thursday night/early Friday will be dry for most zones, as the
frontal forcing moves away, and the expected closed cyclone
organizes over the Great Basin. Lower 50s will be common for the
first sunrise of October, which is actually close to normal.

.LONG TERM...(Friday through Wednesday)
Issued at 200 PM CDT Wed Sep 29 2021

Two days of fall-like, cloudy cool wet weather are expected Friday
and Saturday. There will likely be several hours of dry weather
early Friday, as the approaching closed midlevel cyclone remains
displaced in New Mexico, and cool/stable surface high pressure
remains in control. However, widespread rain and embedded thunder
are expected to spread into SW KS Friday afternoon and especially
evening, as isentropic upglide begins, ahead of the upper low,
progged to be near Clayton, New Mexico. Models continue to paint a
track that would favor keeping strong forcing for ascent focused
on SW KS late Friday through early Saturday. NBM pops are well
into the likely category and were accepted (will likely end up
with categorical pops eventually). Rain will be primarily stratiform
in nature, although with 500 mb temperatures cooling to -13C as
the cyclone tracks over SW KS Friday night/Saturday, can't rule
out isolated thunder either. Trough is expected to be centered
over NE KS by Saturday afternoon, and rain will diminish quickly
from west to east with subsidence by late Saturday. Both Friday
and Saturday, thick clouds, east wind components and rain will all
work together to hold temperatures well below normal. Afternoon
temperatures in the 60s will be common.

Sunday continues to look like one of the nicest days of the year,
with full sunshine, lower to mid 70s, and gentle winds. An
extended dry period is forecast Sunday through the remainder of
the long term. 12z ECMWF forecasts ridging to establish over the
plains Monday and Tuesday, which ensures a dry forecast with
moderating temperatures. However, no excessive heat/cold invasions
are expected through all of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1012 AM CDT Wed Sep 29 2021

An active TAF period is expected, with thunderstorms and stratus
both impacting aviation operations. VFR will continue Wednesday
afternoon, with a cumulus field developing and SE winds gusting
20-24 kts. Kept all TAFs dry through 00z Thu. A strong cold front
will pass through the terminals overnight, during the 06-09z Thu
time frame. Thunderstorms will accompany this frontal passage, and
included convective TEMPO groups at each airport. A sharp north
wind shift will accompany the front, with the strongest north
winds expected at GCK/LBL where north wind gusts of 30-35 kts are
expected. High confidence of IFR, and perhaps LIFR stratus,
filling in immediately behind the cold front, with IFR stratus and
reduced visibility in BR/RA continuing for several hours Thursday
morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  85  58  65  55 /  10  90  80  10
GCK  85  54  62  53 /  20  90  40  10
EHA  86  52  64  52 /   0  30  30  40
LBL  87  54  65  54 /  10  40  30  30
HYS  85  59  63  55 /  20  90  70  20
P28  88  64  75  60 /  20  60  80  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 7 PM CDT this evening through Thursday
morning for KSZ030-031-044>046.

&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
Hazardous weather outlook, Sep 29, 3:15 AM CDT, 15 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
315 AM CDT Wed Sep 29 2021

KSZ063>066-076>081-086>090-300815-
Finney-Hodgeman-Pawnee-Stafford-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Seward-Meade-Clark-Comanche-Barber-
315 AM CDT Wed Sep 29 2021

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Thunderstorms are expected late Wednesday night into early
Thursday along a cold front diving south through the central
plains. While severe weather is not expected owing to weak deep
layer shear, high precipitable water and slow moving storms will
foster at least some flash flood risk. As a result, a Flash Flood
Watch has been issued for Trego, Ellis, Lane, Ness, and Rush
counties from 7 pm CDT Wednesday through 10 am CDT Thursday where
highest confidence in 1-2" per hour rainfall rates exists.

Day 1 Hazards
-------------
* Lightning: Elevated risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc

Springer

In the hours before

Special weather statement, Sep 29, 6:45 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
645 PM CDT Wed Sep 29 2021

KSZ089-300030-
Comanche KS-
645 PM CDT Wed Sep 29 2021

...A strong thunderstorm will impact portions of south central
Comanche County through 730 PM CDT...

At 644 PM CDT, Doppler radar was tracking a strong thunderstorm near
Buttermilk, moving north at 15 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Buttermilk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3720 9941 3719 9915 3700 9923 3700 9936
TIME...MOT...LOC 2344Z 182DEG 13KT 3701 9930

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

FINCH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 1:33 AM CDTFlash Flood WatchDDCEllis, Lane, Ness, Rush, Trego29 hr
Sep 29, 6:47 PM CDTSpecial Weather StatementDDCComanche43 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.